Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Side effects methotrexate

SkylabreezeSkylabreeze Posts: 6
edited 11. Feb 2021, 08:03 in Chat to our Helpline Team

Hello everyone, I am Diane and fairly recently been diagnosed.

I have been taking 15mg methotrexate since December and due to a lot of side effects with my stomach have switched to subcutaneously injecting for the last two weeks.

Does anyone else suffer with, I can only describe as a numbness, kind of cold and sometimes burning sensation to their skin? It is mostly in my legs but it also effects my arms, hands, buttocks and stomach too. It keeps me awake the first two days after administering and my legs are unbearable where I am constantly moving them into the cold air. And what feels like restless legs. Throw the quilt off me constantly as I become so hot, and can not sleep, I have night sweating and headaches in the first couple of days. And am totally exhausted I couldn’t work for the first two days after taking a dose at all because I feel like a rag doll.

I have only felt like this since taking methotrexate in both tablet and subcutaneous injection.

my other question is, if your hair moults does it grow back?

I would appreciate any help as I have an up and coming meeting with Rheumatology and I am wondering if I should perhaps ask about changing my medication to something else?

thank you all keep safe. Diane

Comments

  • Hi Skylabreeze,

    Thank you for posting on the helpline forum, I'm sorry to hear that you are experiencing all off these side effects.

    If your medication is causing theses side effects, it is important that you speak to you Rheumatologist nurse who are medically trained to advise and possibly will suggest a medication review, there are several alternative Disease-modifying anti-rheumatic drugs (DMARDs) that will hopefully work better for you.

    Methotrexate can sometimes cause side effects, which may include:

    ·        feeling sick

    ·        headaches

    ·        vomiting

    ·        diarrhoea

    ·        shortness of breath

    ·        mouth ulcers

    ·        minor hair loss and hair thinning

    ·        rashes.

    You should tell your doctor or nurse specialist straight away if you notice any of the following while taking methotrexate:

    ·        a sore throat, raised temperature or fever

    ·        flushing or sweating

    ·        loss of appetite

    ·        bruising or bleeding when you don’t know what has caused it

    ·        yellowing of the skin or eyes, known as jaundice

    ·        any new symptoms or anything else that concerns you.

    To answer your question in regard to your hair moulting, we would only assume that hair does grow back, but because we are not medically trained it would be best to speak to your healthcare team. I really hope that this can be resolved for you in the future and you are able to get some feedback from others on our Forum.

    Best wishes

    Chris

    Helpline Advisor

     

  • Thank you for your advice, I did go and see the rheumatology nurse and she is raising my worries. I hope to hear back soon. Many thanks

  • I have now seen the nurse and spoken to the consultant, they are now recommending sulfasalozine or Hydroxychoroquine.

    I have read both the leaflets on these so I can make an informed decision which to try next.

    could I have some advice on any side affects that are not listed, or extra information not mentioned in the booklets please.

    much appreciated. Hopefully soon I will be on the correct meds and dose for me, so I can move forward and hopefully get back to working a little.

    diane

  • MelNotMelNot Posts: 1

    Hi

    i don’t have exactly the same symptoms, but similar. The leg and hand /feet sensations aren’t as serious as yours, but I have been taking it a lot longer than you. I suffer severely with sickness, but often completely wiped out by it and I have an ‘odd’ sensation with peripheral limbs. I can’t say for sure it’s related to methotrexate, but I feel there is a link. That said, never assume, always check. Don’t be frightened to say what isn’t working as well as what is.....it’s important because you are important, and because you can’t be sure it’s not something else. What I can assure you of is that hair loss is reversible once you stop taking it, and in my case it has reduced as I have got more stabilised and used hair treatments to help. Good luck 🤞

  • Aj_xAj_x Posts: 142 mod

    Hi MelNot

    Welcome to the Online Community Forum. Thank you for giving the advice as above. It is looking like you are suffering a bit with the side effects as well. If you look at a couple of posts above, someone from the Helpline team has posted a link to do with the side effects.

    Looking forward to seeing many more posts of yours around the forum.

    Stay Safe

    AJ_x

  • Hi @Skylabreeze

    Thank you for updating us. I’m pleased your consultation went well and you have now been offered alternatives to the methotrexate.  It can take some time to get the right treatment or combination of treatments and doses that suit you. Regular monitoring and good communication with your rheumatology team is so important.

    Our health information team takes care to ensure that the information included in our leaflets is evidence-based, so that you can make an informed decision about your treatment options. Our drug information leaflets list the main side-effects and symptoms that occur more rarely. It is important to remember though, that these are only potential side effects and may not occur.

    We do understand why you are seeking additional information Diane. You are very welcome to call us on our freephone helpline: 0800 5200 520 so you can talk things through with one of our helpline team. 

    You may also find it helpful to post your questions on one of the other forums.

    I hope this is helpful.

    Best wishes

    Mags

    Helpline Team

Sign In or Register to comment.